News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gynecology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gynecology Answers List

Forum Name: Gynecology

Question: Irregular brown/bright red discharge


 Nix - Sun Jan 08, 2006 6:37 pm

Hello,
I'm a 15 year old female, and I've been experiencing some very unusual bleeding/discharge. It's been going on for almost a month straight, although only 3 or so consecutive days have required the use of a pad.

I've visted a clinic, having had sex two times before with the use of latex condoms. The pregnancy test came up negative. After the clinic vist, I had sex again two times both with condoms. After the second time, my partner and I noticed brown bleeding of very moderate amounts.

Since that day, (the 19th of December, 2005) I have had continual discharge of a brown, sort of clumpy mucus. Occasionally, there will also be teeny tiny bright red "strings" of blood (I'm assuming).

Neither I or my partner know what happened. We had checked the condoms after every time, and none had anything wrong with them. However, my partner did have what looked like a rash/extremely dry skin on the palm of his had and on his middle finger. Do you think that the condition on his hand could affect the internal homeostasis of my vagina?

We've looked up things on so many sites (which is how I came here), and a lot have said that it may just be hormonal changes/imbalance. We really don't know what to think.

My period usually comes at the beginning of the month. I had it at the beginning of December, but I have no idea if I should consider this a period or not.

I go back to the clinic on the 19th of this month. If I DO turn out to be pregnant, then is this discharge a sign of something wrong with myself or the fetus?

Thank you for taking the time to read and consider my post. Any help from a doctor is great help.

-Nix
 Dr. Tamer Fouad - Tue Jan 10, 2006 5:52 am

User avatar Hello,
"Spotting" refers to unexpected bleeding that does not require the protection of a sanitary or a tampon.[1] Normally it doesn’t reach the underwear, but rather is swiped with toilet paper after a bowel movement or urination. The blood can be pink-tinged mucus, rusty brown or bright red. Brown discharge usually indicates "old blood".

Normal spotting is what may occur at the very end of your bleeding days. A day or two of spotting after 3 to 5 days of “bleeding” is normal, and just the end of the bleeding period. This is also known as post-menstrual spotting.

Spotting that occurs in the middle of your cycle or spotting that occurs some ten to fourteen days prior to the start of the next cycle is considered normal. This spotting may occur during ovulation.

Spotting that occurs about a week before the cycle is due – and only lasts for less than one day – is possibly considered implantation spotting.

Abnormal spotting shows up at times other than the above mentioned times. Abnormal spotting lasts for days. It’s abnormal to spot days before your menstrual cycle is due.

The causes of abnormal spotting vary.

One common cause of spotting is low progesterone. It’s the hormone progesterone that helps to maintain the uterine lining for pregnancy and when progesterone level drops, the menstrual cycle occurs. In women who are deficient in progesterone, they will see spotting several days to a week before their cycle is due. This can also cause minor infertility and early miscarriage.

Another reason spotting may occur could be uterine fibroids, which are fairly harmless, but need to be kept an eye on. Endometriosis, birth control pills are a few other reasons spotting may occur. The most harmful reasons for spotting are possible sexually transmitted diseases and some cancers.

It is advisable if you have recurring spotting each month or have been spotting for more than 7 days, to have your healthcare provider to exam you, just to rule out possible harmful reasons for it and to help you to deal with and/or cure the reasons behind the spotting.

References:
==========
1. Thorneycroft IH. Cycle control with oral contraceptives: a review of the literature. Am J Obstet Gynecol 1999;180(2 pt 2):280-7.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here